MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number PC418205030
Medical Device Problem Codes Premature Activation (1484); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is initial/final report being submitted for this complaint with associated mfr# 2954740-2017-00007.(b)(4).Concomitant medical products: guidewire (meister, asahi intecc); guiding catheter (6fr parent plus 60, medkit); micro catheter (prowler select plus).Limited information was received.The prowler select plus microcatheter and the rotating hemostatic valve (rhv) were not returned.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, unreported coil stretching and coil entanglement was found.Unreported damage of the device positioning unit (dpu) being separated from the introducer sheath and coil were found.Unreported detachment of the coil form the dpu was found.The proximal end of the coil was located 40.5 centimeters off the distal tip of the green introducer.The 50.0 centimeter coil was found to be stretched approximately 103.0 centimeters.The coil could not be removed from the introducer sheath as it was stuck due to the blood inside the sheath, but had to be dissected for inspection purposes.Blood was found inside the introducer sheath with the start point located 53.0 centimeters off the distal tip of the green introducer.Unreported damage of the proximal end of the dpu being bent was found.The unreported coil detachment was found to be mechanical in nature.The proximal end of the coil was found inside the introducer sheath and was dissected from the sheath for removal.The coil was unraveled out of the distal soldered section.The fracture of the coil¿s socket ring is ductile in nature requiring external force.No material defects were found.The distal section of the coil with the ball tip shows a copious amount of blood adhering to the coil which has added to the outside diameter.The locking mechanism has compression and stretching damage.No manufacturing defects were found.All damage found to the returned unit that is not in the above complaint report submitted by the end user is considered unreported, therefore the circumstances of how and when all the unreported damage found top the unit occurred cannot be determined.The complaint of the sheath being split open at 20.0 centimeters for the distal tip was not found, however due to the fact that the dpu was found outside the introducer sheath does confirm the complaint that a protrusion through the sheath causing a split did occur.Due to the all the extensive unreported damage found to the complete returned unit including the unreported and unintended mechanical detachment of the coil, the coil stretching, the separation of the dpu from the introducer sheath, the fracture of the coil¿s socket ring, the stretching of the 50.0 centimeter coil to 103.0 centimeters, and without the return of the prowler select plus microcatheter and the rhv used in the procedure, the root cause of the sheath splitting open cannot be determined, however the evidence as returned highly suggests the possibility of two contributing factors.These contributing factors may have worked separately or in tandem with each capable of producing similar results.The primary contributing factor may have been due to distal interference inside the microcatheter.While the exact source and location of this interference and if it was a fixed or detached in nature cannot be determined as the microcatheter was not returned, it should be noted that the previous coil of a different product (cashmere) encountered the same complaint which may be related to the evidence of the blood located up to 53.0 centimeters off the distal tip of the green introducer and that the distal section of the coil had a copious amount of blood adhering to the coil producing possible interference issues.While it was stated that a constant flush was maintained, the evidence shows the possibility of an interruption, therefore if there was an interruption of a constant and pressurized flush, therefore a sub-component to this factor may have been the lack of a consistent flush based on the blood mixture adhering to the coil and inside the introducer sheath which prevented the removal of the coil during laboratory inspection and had to be dissected out., however it should still be noted that the exact source of this interference; whether of a fixed or detached nature cannot be determined.If a consistent flush was not utilized during the procedure, then for optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿to achieve optimal performance of the codman microcoil system, it is important that a continuous infusion of an appropriate flush solution be maintained.Figure 2 illustrates the connections necessary for the codman microcoil delivery system including a typical continuous saline flush set up with pressure bag for the catheter systems.¿ in addition, without the identification or the return of the prowler select plus microcatheter and the rotating hemostatic valve (rhv) used in the procedure, it cannot be determined if these components contributed to the complaint event.The secondary factor based on the locking mechanisms damage shows that this contributing factor may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have caused the sheath to split open which would may have allowed the dpu to protrude through the introducer sheath, caused coil stretching and damage, fractured the coil¿s socket ring, and may have caused the unintended coil detachment and other unreported damages as was found.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the identification or the return of the prowler select plus microcatheter and the rotating hemostatic valve (rhv) used in the procedure, it cannot be determined if these components contributed to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the sheath being split open at 20.0 centimeters for the distal tip was not found, however due to the fact that the dpu was found outside the introducer sheath does confirm the complaint that a protrusion through the sheath causing a split did occur.Although a definitive conclusion cannot be made, based on the analysis, it appears that procedural factors related to the distal interference inside the microcatheter and unsheathing process of the coil possibly contributed to the event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
As reported by healthcare professional, during the coil embolization of an aneurysm at the left internal iliac artery the sheath introducer of three coils; cashmere coil (crc14102530/c31865), presidio coil (pc418205030/c24507) and one deltamaxx coil (cdx18206030/c38424) split open when the coils were delivered into the catheter.The patient was an (b)(6) male whose vessels were heavily torturous and calcification was unknown.An approach was taken from the left femoral artery to the target lesion.A coil (cashmere, lot unknown) was placed in the lesion and then the complaint cashmere coil (lot# c31865) was used as the second coil.However the sheath split open at approximately 20cm form its proximal portion when the coil was delivered into the micro catheter, and it could not be delivered at all.Therefore a presidio coil lot# c24507 (complaint product2) was delivered to the lesion for the 2nd coil but again the sheath split open at approximately 20cm form its proximal portion when the coil was delivered into the micro catheter.The coil was changed to another coil (presidio, same size) and it could be placed in the lesion successfully.After which, the deltamaxx lot# c38424 (complaint product3) was delivered into the micro catheter for 4th coil.However the sheath split open at approximately 20cm form its proximal portion.The coil was replaced with another coil (same size, deltamaxx) and it could be placed in the lesion.The procedure was successfully completed as using 11coils without further issues or delays.There were no patient injuries or complications reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and a constant flush was maintained at all times.No visible defect or damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the microcatheter.Complaint products presidio lot# c24507 and the deltamaxx coil lot# c38424 are available for analysis, however the complaint product cashmere coil lot# c31865 is not available for the investigation.No further information is available.".

Brand Name
PRESIDIO 18 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6249174
Report Number2954740-2017-00007
Device Sequence Number732966
Product Code HCG
UDI-Device Identifier00878528003328
UDI-Public(01)00878528003328(17)190115(10)C24507
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2019
Device Catalogue NumberPC418205030
Device Lot NumberC24507
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2017
Initial Report FDA Received Date01/13/2017
Patient Sequence Number1
Patient Age81 YR